Diabetes and Your Skin
Common Skin Conditions Linked to Diabetes continued...
Acanthosis nigricans: This condition is most common in people with type 2 diabetes. It causes darkened and thickened skin, especially in skin folds. It looks like a small wart. Skin becomes tan or brown. It’s sometimes slightly raised and may look velvety.
It can be found on the sides or back of the neck, the armpits, under the breast, and groin. Sometimes, the top of your knuckles will look strange. This condition usually affects people who are very overweight.
It usually starts before diabetes, and it can be a sign of insulin resistance. While there's no cure, losing weight may help.
Vitiligo: This condition affects your skin color. It's more common with type 1 diabetes. With vitiligo, the cells that make the substance that gives your skin color, melanin, are destroyed.
Patches of skin look discolored. They often appear on the chest and stomach. But they can also show up on the face around the mouth, nose, and eyes. Steroid creams, ultraviolet light treatments, and micropigmentation (tattooing) are a few treatment options. Use sunscreen with an SPF of 30 or higher to prevent sunburn on your discolored skin.
Shin spots (diabetic dermopathy): This condition happens due to changes to the blood vessels in your skin. Dermopathy appears as a shiny round or oval lesion on the thin skin of your shins. The patches don't hurt, and they rarely cause itching or burning. Treatment usually isn't necessary.
Necrobiosis lipoidica diabeticorum (NLD): If you’ve had diabetes for a long time without good control of your blood sugar, you could get NLD. Poor blood supply to the skin can cause changes in the collagen and fat underneath. The overlaying skin becomes thin and red. Most lesions are found on the lower parts of the legs and can turn into an ulcer if there’s trauma. Lesions have fairly well-defined borders. Sometimes, NLD is itchy and painful. As long as the sores don't break open, you won't need treatment for them. If the sores do break open, see your doctor.